Pennsylvania, 2011Damaging Winds in Pennsylvania, November 14, 2011
November 14, 2011 · NWS CTP · 6 events in 3 counties and zones
A well-defined, narrow squall line raced eastward along the New York-Pennsylvania border in advance of a cold front over Lake Erie. The line of low-topped thunderstorms tapped very strong low level environmental winds and produced wind damage along and north of Route 6 from Warren to Potter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-defined, narrow squall line raced eastward along the New York-Pennsylvania border in advance of a cold front over Lake Erie. The line of low-topped thunderstorms tapped very strong low level environmental winds and produced wind damage along and north of Route 6 from Warren to Potter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 14, 6:53 PM EST, 2 minutes earlier.
Area forecast discussion, Nov 14, 6:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EST MON NOV 14 2011
.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT
SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND
OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW
PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON
WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO
NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES
IN.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING
INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A
ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES
OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA
WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS
INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW
MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX
POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF
CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE
REMOVED MENTION OF PRECIP.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS
OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE
POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE
SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY
TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE
SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE
FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT
MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO
MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND
LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE
TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE
TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT
HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE
SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE
WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR
YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT
EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF
RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES
LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY
AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE
MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE
CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED.
THESE ARE STILL 5-10F ABOVE NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN
US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH
THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON
WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN
TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.
IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER
WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO
ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF
STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH
CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW
SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER
SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU.
850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A
TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN
ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS
SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO
THE TEENS LATE THURSDAY AND THUR NIGHT.
SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3
INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT
NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE
ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST.
FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES
WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW
LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION.
TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO
FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN
ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT.
THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL
OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY
DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION
DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD.
AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE
SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY.
THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE
SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY.
ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER
SUNDAY INTO MONDAY.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z PACKAGE SIMILAR TO EARLIER FCST. BFD NEAR SOUTHERN EDGE
OF LINE OF FAST MOVING SEVERE THUNDERSTORMS. WILL HAVE TO
CONTINUE TO MONITOR AND ADJUST FCST AS NEEDED.
OTHER ISSUE IS LLWS...A SMALL LAYER OF COOL AIR RIGHT NEAR
THE GROUND AND WEAK NORTHERLY WINDS SITLL IN SOME SPOTS...
ESPECIALLY N PA.
EXPECT THINGS TO IMPROVE FROM NORTH TO SOUTH ON TUE.
LOW CIGS AND SHOWERS WILL LIKELY PERSIST ACROSS S PA
FOR MUCH OF THE DAY.
A STRONG COLD FRONT MOVES ACROSS THE AREA ON WED...BUT A
LOT OF DIRECTIONAL SHEAR...SO NOT EXPECTING A LOT IN THE
WAY OF LOW SC OFF THE LAKES.
GUSTY NW WINDS AND LOWER SC OFF THE LAKES WILL BE MORE OF
AN ISSUE FOR LATE WED INTO EARLY FRIDAY MORNING...ALONG WITH
SOME SNOW SHOWERS.
OUTLOOK...
TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH.
THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST.
FRI-SAT...NO SIG WX EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DANGELO
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EST MON NOV 14 2011
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
414 AM EST MON NOV 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 14, 6:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011
PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011
...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...
AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.
LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
4201 7938
FORECASTER: KFThunderstorm Wind, Warren
- When
- November 14, 6:55 PM EST
- Where
- Warren County, 2.14 mi SSE of Russell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.920, -79.140
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Russell.
Thunderstorm Wind, Warren
- When
- November 14, 7:00 PM EST
- Where
- Warren County, 0.86 mi SE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.840, -79.140
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Warren.
Thunderstorm Wind, McKean
- When
- November 14, 7:20 PM EST
- Where
- McKean County, 0.86 mi SE of Bradford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.960, -78.640
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Bradford.
Thunderstorm Wind, McKean
- When
- November 14, 7:30 PM EST
- Where
- McKean County, 1.24 mi SE of West Eldred
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.960, -78.380
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Eldred.
Thunderstorm Wind, Potter
- When
- November 14, 7:35 PM EST
- Where
- Potter County, 0.51 mi E of Shinglehouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -78.190
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Shinglehouse. The downed trees and wires knocked out power.
Thunderstorm Wind, Potter
- When
- November 14, 7:50 PM EST
- Where
- Potter County, 1.38 mi N of Ellisburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -77.900
A trained spotter estimated a thunderstorm wind gust at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, November 14, 201125 injured · $63,000 · 65 kt wind · 9 events
- Tornado in New York, November 14, 2011$400,000 · EF2 · 1 event
- Tornado in New York, November 14, 2011$350,000 · EF2 · 1 event
- Hail and Damaging Winds in Pennsylvania, November 14, 2011$205,000 · 1.25 in hail · 17 events
- Tornado and Damaging Winds in Indiana, November 14, 2011$100,000 · EF1 · 4 events
- Hail and Damaging Winds in Ohio, November 14, 2011$111,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Illinois, November 14, 2011$182,000 · 1.75 in hail · 13 events
- Flooding and Hail in Indiana, November 14, 2011$28,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Ohio, November 14, 2011$17,000 · 1.25 in hail · 14 events
- Damaging Winds and Lightning Strike in Kentucky, November 14, 2011$24,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, November 14, 2011$20,000 · 54 kt wind · 1 event
- Hail and Damaging Wind in Indiana, November 14, 20111 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347503, 347504, 347505, 347506, 347507, 347508.